Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 276, NWS Northern Indiana

September 15, 2003Allen County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Sep 15, 2003, 1:03 PM EST for Allen County, Indiana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2003, 1:03 PM EST (18:03 UTC)
Expired
Sep 15, 2003, 2:00 PM EST
In force
57 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Allen County, IN

The radar

The Northern Indiana radar (KIWX), 55 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 151803
SVRIWX
INC003-151900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
102 PM EST MON SEP 15 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN INDIANA

* UNTIL 200 PM EST

* AT 102 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF FORT WAYNE...MOVING EAST
  AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  GRABILL
  NEW HAVEN
  WOODBURN
  MONROEVILLE

THREE QUARTER INCH DIAMETER SIZE HAIL OR LARGER IS LIKELY WITH THIS 
SEVERE STORM SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4126 8529 4096 8531 4095 8483 4128 8484

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 12:45 PM EST, 18 minutes earlier.

Area forecast discussion, Sep 15, 12:45 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1245 PM EST MON SEP 15 2003

AVIATION DISCUSSION FOR 18Z...
MID LEVEL DISTURBANCE IN COMBINATION WITH COLD TEMPERATURES ALOFT
AND SOME LOW LEVEL MOISTURE WILL TRIGGER SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS EASTERN HALF OF FORECAST AREA THROUGH MID
AFTERNOON.  BASED ON POSITION OF MID LEVEL CIRCULATION...HAVE KEPT
SBN TAF SITE DRY...BUT INCLUDED MENTION OF THUNDER FOR FWA.
SUBSIDENCE AND DRYING SHOULD LIMIT CONVECTION DURING LATE AFTERNOON
HOURS AND WITH LOSS OF DAYTIME HEATING...SKIES WILL CLEAR QUICKLY.
DRYING IN BOUNDARY LAYER AND LIGHT SOUTHWEST FLOW MUCH OF THE NIGHT
SHOULD PREVENT FOG FROM FORMING.  ENOUGH MOISTURE FOR SOME SCATTERED
CUMULUS TO DEVELOP ON TUESDAY MORNING...BUT DO NOT EXPECT CEILINGS.
BARJENBRUCH

PREVIOUS DISCUSSIONS...
PUBLIC FORECAST DISCUSSION FOR 3 AM EST ISSUANCE...
500MB TROF AXIS TO PASS OVER THE CWFA BY EARLY AFTERNOON. CURRENT
RADAR SHOWS SPRINKLES AND DRIZZLE CONTINUING TO FORM OVER NORTHWEST
INDIANA/NORTHEAST ILLINOIS AND SATELLITE SHOWS TOPS COOLING. WILL
TIME THIS LIGHT PRECIP THROUGH EARLY THIS MORNING IN THE GRIDS. THEN
THIS AFTERNOON...COLD POOL ALOFT MOVES OVERHEAD IN CONJUNCTION WITH
500MB TROF. 500MB TEMPS DOWN TO -23C GIVING 850-500 LAPSE RATES OF
7.1C/KM. LI DROPS TO -2. HOWEVER...THERE IS A SIGNIFICANT LACK OF
SYNOPTIC MOISTURE...PWAT AROUND 0.70 INCHES AND TIME-HEIGHTS SHOWING
LITTLE RH IN THE COLUMN...WITH PARTICULARLY DRY AIR SFC-900MB. CU
RULES INDICATE VERY LITTLE CU THIS AFTERNOON. NEVERTHELESS...WITH
COLD POOL MOVING ACROSS THE AREA NEAR PEAK HEATING...INSTABILITY
SHOWERS ARE NOT OUT OF THE QUESTION SO WILL HAVE ISOLATED SHOWERS IN
CENTRAL SECTIONS THIS AFTERNOON. MOISTURE IS SLIGHTLY BETTER
NORTH...PRIMARILY IN MICHIGAN...SO WILL HAVE A 30 POP IN THE FAR
NORTH.

REST OF THE SHORT TERM LOOKS UNEVENTFUL AS HIGH PRESSURE MOVES FROM
TEXAS TO NEW ENGLAND.

WILL SIDE WITH COOLER FWC/MAV FOR MAX TEMPS...AND BLEND OF GUIDANCE
FOR MINS.

NO CHANGES TO THE OUTER PERIODS OF THE FORECAST.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

12/RES
Hazardous weather outlook, Sep 15, 10:30 AM EST, 2 hours 33 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-161000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1030 AM EST MON SEP 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORM WITH SMALL HAIL WILL DEVELOP THIS AFTERNOON.
MORE NUMEROUS STORMS SHOULD BE NORTHEAST OF A LINE FROM BENTON
HARBOR MICHIGAN TO MARION INDIANA. DAYTIME HEATING AND VERY COLD AIR
ALOFT SHOULD TRIGGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Sep 15, 11:26 AM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1126 AM EST MON SEP 15 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 AM    11 SSW BLUFFTON           IN   0.75 IN HAIL
09/15/03   WELLS                          1 W KEYSTONE

HITCHCOCK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 11:05 AM ESTSevere Thunderstorm WarningIWXWells40 min
Sep 15, 11:25 AM ESTSevere Thunderstorm WarningIWXBlackford, Jay50 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.